Alert archive / Alabama / Flash Flood Warnings in 2020
Flash Flood Warning 23, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood warning at Sep 16, 2020, 8:53 AM CDT for Coffee County, Dale County, Alabama. It was in force for 14 hr. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2020, 8:53 AM CDT (13:53 UTC)
- Expired
- Sep 16, 2020, 11:00 PM CDT
- In force
- 14 hr
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Emergency
- Flash flood emergency
- Damage threat
- Considerable
- Flood severity
- None
Counties Coffee County, AL, Dale County, AL
The radar
The Ft Rucker radar (KEOX), 36 km from the middle of the area, began a volume at 13:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 12:58 PM CDT | FLASH FLOOD | 2 E Marvin Chapel, AL | COUNTY RD 655 IMPASSABLE TO THROUGH TRAFFIC DUE TO WATER CROSSING THE ROADWAY. |
| Sep 16, 1:00 PM CDT | FLASH FLOOD | 1 Ne Marvin Chapel, AL | COUNTY RD 663 IMPASSABLE TO THROUGH TRAFFIC DUE TO WATER CROSSING THE ROADWAY. |
| Sep 16, 1:03 PM CDT | FLASH FLOOD | 2 Ese Marvin Chapel, AL | COUNTY RD 681 IMPASSABLE TO THROUGH TRAFFIC DUE TO WATER CROSSING THE ROADWAY. |
| Sep 16, 6:00 PM CDT | FLASH FLOOD | Kinston, AL | DURING SALLY, ONE LANE OF HIGHWAY 189 NEAR KINSTON WAS CLOSED DUE TO FLOODING. |
| Sep 16, 6:50 PM CDT | FLASH FLOOD | Hwy 231 Pea River Bridg, AL | WATER WAS CROSSING HIGHWAY 231 AT THE PEA RIVER BRIDGE. |
| Sep 16, 7:00 PM CDT | FLASH FLOOD | 3 Nw Barefield Crossroa, AL | PART OF HIGHWAY 105 NEAR COUNTY ROAD 41 WAS WASHED OUT. |
| Sep 16, 9:00 PM CDT | FLASH FLOOD | 1 Wnw Lee, AL | WATER REPORTED OVER COUNTY ROAD 349. |
| Sep 16, 9:00 PM CDT | FLASH FLOOD | 3 Nnw Wise Mill, AL | WATER REPORTED OVER COUNTY ROAD 315. |
| Sep 16, 9:00 PM CDT | FLASH FLOOD | Jack, AL | DURING SALLY, SIGNIFICANT FLASH FLOODING OCCURRED ACROSS THE NORTHERN PORTIONS OF COFFEE COUNTY WITH ALL COUNTY ROADS IN THE NORTHERN PART OF THE COUNTY DECLARED IMPASSIBLE DUE TO WATER OVER THE ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this flash flood warning; the first came 245 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 286 m²/s²
- 0-3 km storm-relative helicity
- 397 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted.
111
WGUS52 KTAE 161353
FFWTAE
ALC031-045-162145-
/O.NEW.KTAE.FF.W.0023.200916T1353Z-200916T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
853 AM CDT Wed Sep 16 2020
The National Weather Service in Tallahassee has issued a
* Flash Flood Warning for...
Coffee County in southeastern Alabama...
Dale County in southeastern Alabama...
* Until 445 PM CDT Wednesday.
* At 853 AM CDT, Doppler radar indicated heavy rain across the
warned area. Flash flooding is ongoing or expected to begin
shortly and become significant as heavy rain continues through the
day.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Daleville, Elba, Fort Rucker, Enterprise, Ozark, Midland City,
Level Plains, Newton, New Brockton, Ariton, Pinckard, Lee,
Clayhatchee, Grimes, Kinston, Napier Field, Camp Alaflo Bsa, Shell
Army Field, Tabernacle and Clintonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3162 8542 3129 8542 3129 8549 3125 8549
3127 8561 3127 8566 3120 8571 3119 8612
3118 8612 3119 8613 3119 8619 3153 8619
3154 8614 3162 8615
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
42-DVD1 follow-up statement
562
WGUS52 KTAE 162134
FFWTAE
ALC031-045-170400-
/O.EXT.KTAE.FF.W.0023.000000T0000Z-200917T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
434 PM CDT Wed Sep 16 2020
...FLASH FLOOD EMERGENCY FOR NORTHERN COFFEE AND DALE COUNTIES
INCLUDING ELBA AND OZARK...
The National Weather Service in Tallahassee has extended the
* Flash Flood Warning for...
Northern Coffee County in southeastern Alabama...
Dale County in southeastern Alabama...
* Until 1100 PM CDT Wednesday.
* At 434 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen in the last 1 Hour. Flash flooding is already
occurring.
This is a FLASH FLOOD EMERGENCY for Northern Coffee and Dale
Counties including Elba and Ozark. This is a PARTICULARLY
DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...This is a PARTICULARLY DANGEROUS SITUATION. SEEK
HIGHER GROUND NOW! Life threatening flash flooding of
low water crossings, small creeks and streams, urban
areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Elba, Fort Rucker, Ozark, New Brockton, Ariton, Lee, Greater Salem
Church, Eanon, Rocky Head, Java, Tabernacle, Dillard, Hwy 231 Pea
River Bridge, Roeton, Marley Hill, Camp Alaflo Bsa, Frisco, Mixons
Crossroads, Victoria and Clowers Crossroads.
Additional rainfall amounts of 3 to 5 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now! This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.
&&
LAT...LON 3139 8618 3153 8619 3154 8614 3162 8615
3162 8542 3139 8542
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CATASTROPHIC
$$
DHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 5:26 AM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Sep 16, 5:26 AM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
626 AM EDT Wed Sep 16 2020
.AVIATION...
[Through 12Z Thursday]
Hurricane Sally made landfall in southern Alabama this morning. The
official track from NHC has Sally moving into southern and
southeast Alabama Wednesday night. Expect a continuance of low
MVFR and IFR in rain and isold storms this period, especially from
TLH-ABY and westward. Winds will also increase and be gusty
through the day; higher wind speeds will be closer to the track
(ECP and DHN) and in heavier rain bands on the east side of the
center.
&&
.PREV DISCUSSION [426 AM EDT]...
.NEAR AND SHORT TERM [Through Tonight]...
Hurricane Sally continues to move slowly to the north and
northeast at around 2 MPH, although it appears to have gained a
little speed and a landfall along the Alabama coast is close at
hand. It has been steadily raining over our western Florida
panhandle counties where flash flood warnings continue into the
morning hours. A mesonet site reported over 11 inches of rainfall
in southern Walton county after 2 AM ET. A gust of 43 mph was
reported at ECP airport last evening. Many special marine warnings
were issued for waterspouts overnight as well as several tornado
warnings issued just inland and along the coast of the FL
panhandle into Bay and Gulf counties.
The track of Sally will slowly move north and northeast into
southeast Alabama Wednesday night. The heaviest of rainfall will
continue in our FL panhandle and SE AL counties with lesser
amounts east of the Flint and Apalachicola rivers. Localized storm
total rainfall amounts up to 20 inches through Thursday night
with potentially catastrophic flooding possible; more on hydro in
the section below.
Tropical storm force winds will be felt across western Florida
panhandle and southeast Alabama today and tonight. This, coupled
with moist soils and heavy rainfall, could lead to down trees and
powerlines and power outages.
The tornado threat will continue today east of the center which
will encompass much of the area. SPC has a bulk of the area in a
slight risk from Panama City to Dothan to Albany to Tallahassee.
Would expect to have more of a tornado threat beginning this
morning with destabilization.
For a list of active watches, warnings, and advisories, please
scroll to the bottom of this discussion product.
.LONG TERM [Thursday Through Wednesday]...
Sally will keep moving northeastward into central Georgia later
Thursday and into the Carolinas Friday. Will keep high rain
chances for this time period but overall amounts will begin to
decrease some. Sally will merge with a frontal boundary later
Friday and Saturday as it heads into the Atlantic. That front and
northwest winds will filter in for the weekend with some
overrunning cloud and rainfall through the weekend. A punch of dry
air will push that front south and east at the beginning of the
next work week. If that solution holds, highs should only reach
the upper 70s throughout the weekend into early next week with
abundant cloud cover and on and off rain chances.
.MARINE...
Hurricane Sally will continue tracking slowly
northward tonight and is forecast to make landfall west of our
local waters Wednesday morning. Dangerous boating and beach
conditions will continue through mid-week, especially across
west of the Ochlocknee River.
.FIRE WEATHER...
Hurricane Sally will move ashore this morning in southern Alabama
and move northeast into central Georgia by Thursday evening.
Rainfall will continue with increased transport winds and high
dispersions closer to the circulation as it moves northeast.
.HYDROLOGY...
POTENTIALLY CATASTROPHIC FLOODING POSSIBLE IN THE WESTERN FLORIDA
PANHANDLE INTO EXTREME SOUTHEAST ALABAMA THROUGH THURSDAY NIGHT.
Over the past 48 hours, 4 to 8 inches of rainfall has fallen in
the western Florida panhandle closer to the coast with decreasing
rainfall amounts towards southeast Alabama and southern Georgia.
An eleven inch rainfall amount was reported in southern Walton
county overnight. Rainfall amounts through Thursday night west of
the Flint and Apalachicola rivers will average another 5 to 10
inches with locally higher amounts. Isolated storm total amounts
of 20 inches are certainly possible in the western Florida
panhandle into extreme southeast Alabama. Rainfall amounts will
decrease east of the aforementioned rivers.
Rivers will begin to rise towards flood stage through the next
week, especially those along and downstream of the track of Sally
as it moves further inland. Currently, warnings are issued for the
Choctawhatchee at Bruce, Pea at Ariton and Shoal at Mossy Head.
Expect more rises into flood in these basins and additional basins
with time.
Upgraded the coastal flood advisory to a storm surge warning for
2-4 ft surge at the coast in Walton and Bay counties. Further
along the coast, no changes needed with 1-3 feet still expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 82 74 85 71 85 / 90 90 80 50 50
Panama City 82 76 85 73 86 / 100 90 70 40 40
Dothan 77 71 80 68 82 / 90 90 80 40 40
Albany 77 73 82 71 81 / 90 90 90 50 50
Valdosta 82 73 84 71 84 / 70 70 90 40 60
Cross City 85 74 86 74 87 / 70 70 80 50 60
Apalachicola 83 77 85 74 85 / 90 90 80 50 50
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through Thursday morning for Calhoun-Central
Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-Gadsden-
Holmes-Inland Bay-Inland Franklin-Inland Gulf-Jackson-
Liberty-North Walton-South Walton-Washington.
Tropical Storm Warning for Calhoun-Central Walton-Coastal Bay-
Coastal Gulf-Holmes-Inland Bay-Inland Gulf-Jackson-North
Walton-South Walton-Washington.
High Rip Current Risk through Thursday evening for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
Coastal Flood Advisory until 8 PM EDT /7 PM CDT/ this evening
for Coastal Bay-Coastal Gulf.
High Surf Advisory until 2 AM EDT /1 AM CDT/ Thursday for
Coastal Bay-Coastal Gulf-South Walton.
Coastal Flood Advisory until 8 PM EDT Thursday for Coastal Dixie-
Coastal Franklin-Coastal Jefferson-Coastal Taylor-Coastal
Wakulla.
Storm Surge Warning for South Walton.
GA...Flash Flood Watch through Thursday morning for Baker-Calhoun-
Clay-Decatur-Dougherty-Early-Lee-Miller-Mitchell-Quitman-
Randolph-Seminole-Terrell.
AL...Flash Flood Watch through Thursday morning for Coffee-Dale-
Geneva-Henry-Houston.
Tropical Storm Warning for Coffee-Dale-Geneva-Henry-Houston.
GM...Flash Flood Watch through Thursday morning for Coastal Waters
From Ochlockonee River to Apalachicola Fl out to 20 Nm-
Coastal waters from Mexico Beach to Apalachicola FL out 20
NM-Coastal waters from Mexico Beach to Okaloosa Walton
County Line FL out 20 NM.
Tropical Storm Warning for Coastal Waters From Ochlockonee River
to Apalachicola Fl out to 20 Nm-Coastal waters from Mexico
Beach to Apalachicola FL out 20 NM-Coastal waters from
Mexico Beach to Okaloosa Walton County Line FL out 20 NM-
Waters from Suwannee River to Apalachicola FL from 20 to 60
NM-Waters from Apalachicola to Mexico Beach FL from 20 to
60 NM-Waters from Mexico Beach to Okaloosa Walton County
Line FL from 20 to 60 NM.
Small Craft Advisory until 2 PM EDT Thursday for Apalachee Bay
or Coastal Waters From Keaton Beach to Ochlockonee River FL
out to 20 Nm-Coastal waters from Suwannee River to Keaton
Beach FL out 20 NM.
&&
NEAR TERM...Scholl
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...Scholl
MARINE...Franck
FIRE WEATHER...Scholl
HYDROLOGY...SchollIn the hours before
Local storm report, Sep 16, 8:21 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
921 AM EDT WED SEP 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 AM FLASH FLOOD MIRAMAR BEACH 30.37N 86.36W
09/16/2020 WALTON FL PUBLIC
FLOODING REPORTED IN THE MIRAMAR BEACH AREA.
&&
RHLocal storm report, Sep 16, 8:25 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
925 AM EDT WED SEP 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 AM FLASH FLOOD INDIAN PASS 29.69N 85.27W
09/16/2020 GULF FL PUBLIC
FLOODING REPORTED IN THE INDIAN PASS AREA.
&&
RHLocal storm report, Sep 16, 8:33 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
933 AM EDT WED SEP 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 AM TROPICAL STORM 5 N BUNKER 30.45N 86.07W
09/16/2020 WALTON FL PUBLIC
TREE DOWN ON COUNTY ROAD 3280.
&&
RHLocal storm report, Sep 16, 8:46 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
946 AM EDT WED SEP 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 AM FLASH FLOOD WEST BAY 30.29N 85.86W
09/16/2020 BAY FL DEPT OF HIGHWAYS
WATER REPORTED OVER WEST BAY BRIDGE.
&&
RHLocal storm report, Sep 16, 8:48 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
948 AM EDT WED SEP 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 AM FLASH FLOOD 1 NW GULF RESORT BEACH 30.24N 85.91W
09/16/2020 BAY FL DEPT OF HIGHWAYS
WATER REPORTED OVER WEST BOUND LANES OF US
98 NEAR GRIFFIN BLVD.
&&
RHLocal storm report, Sep 16, 8:53 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
953 AM EDT WED SEP 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 AM FLASH FLOOD 2 N WEST BAY 30.33N 85.86W
09/16/2020 BAY FL DEPT OF HIGHWAYS
REPORT OF SR 79 NEAR SANDY RD BEING UNDER
WATER.
&&
RHThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 9:02 PM CDT | River Flood Warning | TAE | Coffee, Dale | 4 days |
| Sep 16, 6:51 AM CDT | Flash Flood Warning | TAE | Geneva | 16 hr |
| Sep 16, 8:35 AM CDT | Flash Flood Warning | TAE | Houston | 14 hr |
| Sep 16, 9:47 AM CDT | River Flood Warning | TAE | Coffee | 72 hr |
| Sep 16, 9:49 AM CDT | River Flood Warning | TAE | Geneva | 6 days |
| Sep 16, 9:59 AM CDT | River Flood Warning | TAE | Dale | 4 days |
| Sep 16, 10:54 AM CDT | Flash Flood Warning | TAE | Henry | 16 hr |
| Sep 16, 4:46 PM CDT | Flash Flood Warning | TAE | Coffee, Dale | 6 hr |
Nearby
Flash Flood Warnings in Alabama, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.